Wyoming, 2021

Winter Storm and Heavy Snow in Wyoming, December 23 to 25, 2021

December 23 to 25, 2021 · NWS CYS · 5 events in 5 counties and zones

Heavy snow occurred in the Sierra Madre Range, the Snowy Range, Upper North Platte River Basin and southwest Carbon County, beginning the 23rd of December and continued through 25 December.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy snow occurred in the Sierra Madre Range, the Snowy Range, Upper North Platte River Basin and southwest Carbon County, beginning the 23rd of December and continued through 25 December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 23, 10:41 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Dec 23, 10:41 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1041 AM MST Thu Dec 23 2021

.SHORT TERM...(Today and tonight)
Issued at 250 AM MST Thu Dec 23 2021

The big story in the short term is the incoming winter storm just
in time for the holidays. Current water vapor imagery already shows
some clouds streaming into the CWA. Raised PoPs for the Sierra Madre
Range as well as southwest Carbon County during the 12Z to 18Z
timeframe this morning as some of the Hi-Res models already showed
some precip during this time for these areas. Snow is quickly
expected to ramp up in the mountains today due to extremely moist
southwesterly flow. This storm will be an exceptional orographic
snow producer for the Sierra Madre Range. Snow totals here have an
excellent chance at maxing out over 3 feet over the next few days.
The Snowys will also do well with this system but will likely not
see as high of totals due to the Sierra Madres stealing some of the
moisture. Because heavy snow and large snow accumulation is
expected, and blowing snow and reduced visibility is a strong
possibility, a Winter Storm Warning for the mountains is in place
through Saturday morning.

As for the surrounding lower elevations, decided to upgrade the
Winter Storm Watches to Winter Storm Warnings. Southwest Carbon
County will receive some good upslope flow from this event which
could lead to some decent snow accumulations. The forecast is a
little more trickier for central Carbon County, the Saratoga Valley,
and the Arlington/Elk Mountain area. The concern for the Saratoga
Valley is nailing down snow accumulation. Being on the leeside of
the Sierra Madres, the valley may get shadowed during this event.
The southern part of the valley should get some good accumulation
but there is less confidence for the central and northern parts of
the valley on how much snow. Snow accumulation is also tricky for
central Carbon County and the Arlington area. Currently, there looks
to be a sharp cutoff in accumulation between the mountains and
surrounding lower elevations. It's probable that snow totals here
will range from 2 to 4 inches. However, accumulation is not the
biggest issue in these areas. Potentially high winds are expected
during the time of falling snow. High Wind Watches that were in
place for central Carbon County have been upgraded to High Wind
Warnings. The combination of heavy, wet, falling snow and winds
could lead to reduced visibility at times. Because of the holiday
timeframe, increased travel can be expected during this time which
led to upgrading to a Winter Storm Warning. Winter Storm Warnings
for the lower elevations will run through Friday.

The other concern during the Thursday through Thursday night
timeframe are the high winds. High Wind Warnings are currently in
effect for ARL, BRX, Platte and Converse Counties through Thursday
night. Great subsidence and strong flow aloft over these areas
should lead to strong and gusty winds as soon as a surface trough
over the Laramie range pushes off to the east. High Wind Watches for
central Carbon and the Shirley Mountains/Shirley Basin have been
upgraded to High Wind Warnings due to pretty good downward omegas
and very strong 700 MB flow. A break in the winds is coming! A cold
front dropping in from the northwest Thursday night should abruptly
end some of the prolonged high winds we have been having.

.LONG TERM...(Saturday through Wednesday)
Issued at 250 AM MST Thu Dec 23 2021

A good moisture fetch will continue to be in place across the
southwest portion of our forecast area especially over the
mountain ranges due to southwest flow aloft through Saturday
morning. This will continue to rack up snow totals. The snow will
most likely taper off a bit on Saturday afternoon into Saturday
night, but we would not be surprised to see more heavier snow
develop on Sunday and Sunday night in response to another
shortwave moving through Wyoming. At least wind speeds are progged
to back down a bit during the day Saturday, but these winds will
crank up again on Sunday as this shortwave energy moves through
along with strong jet energy (160kts). Temperatures will continue
to be rather mild on Christmas Day with highs in generally in the
40s and 50s in the Plains with mainly 30s in the snow covered
areas west of the Laramie Range.

Sunday into Sunday night the mountains may see another foot of
snow in response to the strong shortwave moving through the area.
Some of this snow may spread along the foothills of the Snowy and
Sierra Madre ranges, but amounts should be much lighter. Sunday
and Sunday night we can expect another round of really strong
winds with the potential for more mountain wave activity Sunday
night. In fact, we could have wind speeds up to 70 mph especially
in the wind prone areas of southeast Wyoming which may cause some
ground blizzard conditions especially west of the Laramie Range.

The closed Pacific low is progged to push east along the
U.S./Canadian border early next week. This system will bring a
fairly strong front through the area sometime on Tuesday and bring
much colder temperatures to the area. As a result, we dropped
temperatures several degrees from the NBM after that frontal
passage due to the ensembles and NAEFS showing negative
anomalies. We could see lows in the single digits above and below
zero Tuesday night and Wednesday night with highs only reaching
the teens and 20s on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1010 AM MST Thu Dec 23 2021

Deteriorating conditions west of the Laramie Range this afternoon
and evening as snow moves into the area. VLIFR in snow and blowing
snow for KRWL after sunset this evening...spreading to KLAR late
evening. Most of Friday should be degraded for both KRWL and KLAR.
VFR conditions east.

&&

.FIRE WEATHER...
Issued at 250 AM MST Thu Dec 23 2021

Fire weather concerns will remain low west of the Laramie Range
Thursday through the weekend due to an incoming winter storm that is
expected to drop quite a lot of snow over the mountains. The lower
elevations will also likely see some snow west of the Laramie Range.
Conditions to the east of the Laramie Range will remain pretty dry,
but not as dry as they have been this past week. Overnight humidity
recoveries also look to be much better than they were.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 11 AM MST Saturday for WYZ112-114.

     Winter Storm Warning from 5 PM this afternoon to 11 AM MST
     Friday for WYZ111-113.

     High Wind Warning until 2 AM MST Friday for WYZ101-106-107-110.

     Winter Storm Warning from 5 PM this afternoon to 5 PM MST Friday
     for WYZ109-110.

     High Wind Warning until 2 AM MST Friday for WYZ104-105-109.

NE...None.
&&

SHORT TERM...SF
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...SF
Hazardous weather outlook, Dec 23, 5:16 AM MST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
516 AM MST Thu Dec 23 2021

WYZ101-104>107-109>114-241230-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
516 AM MST Thu Dec 23 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings and Winter Storm warnings are in effect for
much of the area today and tonight. See the latest Winter Storm
Warnings and High Wind Warnings for further details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Winter Storm Warnings are in effect for the Sierra Madre and Snowy
Mountain ranges through Saturday morning where 2 to 4 feet of snow
will be possible. Much of Carbon county will also see snow amounts
ranging from 2 to 6 inches with the highest amounts in the
southern half of the county.

.Spotter information statement...
Skywarn spotter activation is not anticipated.

NEZ002-003-019>021-054-055-095-096-WYZ102-103-108-115>119-241230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
North Laramie Range-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
516 AM MST Thu Dec 23 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds up to 35 to 45 mph will be possible this afternoon
across much of southeast Wyoming. Otherwise, dry conditions are
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Much colder temperatures are expected early next week.

.Spotter information statement...

In the hours before

Local storm report, Dec 23, 9:50 AM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
950 AM MST THU DEC 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
12/23/2021  M59 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED WINDS 48 MPH.

0914 AM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
12/23/2021  M57 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            COLEMAN WYDOT SITE. SUSTAINED WINDS 42 MPH.

&&

GCC
Local storm report, Dec 23, 10:02 AM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1002 AM MST THU DEC 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
12/23/2021  M66 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED WINDS 47 MPH.

&&

GCC
Local storm report, Dec 23, 11:14 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1114 AM MST THU DEC 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
12/23/2021  M60 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED WINDS 49 MPH. GUST 68 MPH
            AT 1014 AM.

&&

GCC
Local storm report, Dec 23, 12:00 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1200 PM MST THU DEC 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
12/23/2021  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ELK MOUNTAIN WYDOT SITE. SUSTAINED WINDS 42 MPH.

1136 AM     NON-TSTM WND GST 2 E ARLINGTON           41.59N 106.18W
12/23/2021  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS 36 MPH.

1130 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
12/23/2021  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 38 MPH.

&&

GCC
Local storm report, Dec 23, 1:05 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
105 PM MST THU DEC 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND GST 1 WNW SEMINOE DAM       42.16N 106.91W
12/23/2021  M59 MPH          CARBON             WY   MESONET

            GUST 64 MPH AT 1215PM

1240 PM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
12/23/2021  M59 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED WINDS 45 MPH.

&&

GCC
Local storm report, Dec 23, 2:19 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MST THU DEC 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
12/23/2021  M58 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED WINDS 41 MPH.

1100 AM     NON-TSTM WND GST 2 NE RAWLINS            41.81N 107.20W
12/23/2021  M56 MPH          CARBON             WY   ASOS

            RAWLINS ASOS. SUSTAINED WINDS 37 MPH.

1246 PM     NON-TSTM WND GST 15 E SINCLAIR           41.74N 106.84W
12/23/2021  M55 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WALCOTT JUNCTION WYDOT SITE. SUSTAINED WINDS 44 MPH.

0156 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
12/23/2021  M61 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ELK MOUNTAIN WYDOT SITE. SUSTAINED WINDS 30 MPH.

&&

GCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
December 23, 3:00 PM MST to December 25, 7:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

First sensor to hit 12 inches was the Whiskey Park SNOTEL on 24 December 2021 at 4AM. Storm total snow for Whiskey Park was 20.4 inches. Highest snowfall reported was the Old Battle SNOTEL site at 34.5 inches.

Heavy Snow, Snowy Range

When
December 23, 3:00 PM MST to December 25, 7:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

First sensor to hit 12 inches of snow in the Snowy Range was the Medicine Bow SNOTEL. Hit on 24 December 2021 at 3AM. Storm total snowfall at Medicine Bow SNOTEL was estimated at 44.5 inches for this event.

Heavy Snow, Southwest Carbon County

When
December 23, 3:00 PM MST to December 24, 5:00 AM MST
Where
Southwest Carbon County forecast zone
Reported by
Public
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Public utility employee for southwest Carbon County reported 6 inches of snow 2 miles northwest of Baggs Wyoming. Also reported 3 to 4 inches of snow fell in Dixon Wyoming.

Heavy Snow, Upper North Platte River Basin

When
December 23, 8:00 PM MST to December 24, 11:00 AM MST
Where
Upper North Platte River Basin forecast zone
Reported by
Trained Spotter
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Weather spotter 1 mile east of Riverside reported 12 inches of snow on 12/24 at 10:21 AM. Snow started on 12/23 at 8 PM with heaviest during early morning hours of 24 December. 12 inches total was reported.

Winter Storm, North Snowy Range Foothills

When
December 23, 11:00 PM MST to December 24, 6:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Both the Arlington and Elk Mountains WYDOT sensors reported near blizzard conditions with visibility under one-half mile and winds gusting in excess of 45 mph. CoCoRaHS observed near Elk Mountain reported 3 inches of snow with icy road conditions underneath the snow at 10:30 AM on the 24th after the snow stopped.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991848, 991849, 991851, 991850, 992410.